Tennessee, 2003Tornadoes and Flash Flooding in Tennessee, May 4 to 5, 2003
May 4 to 5, 2003 · NWS MEG · 23 events in 8 counties and zones
16 tornado, 3 thunderstorm wind, 2 hail, 2 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 11
- Injuries
- 99
- Property damage
- $97 million
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 4, 7:07 PM CST, 28 minutes earlier.
Area forecast discussion, May 4, 7:07 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
807 PM CDT SUN MAY 4 2003
TORNADO WATCH 239 REMAINS IN EFFECT FOR MUCH OF THE MID SOUTH UNTIL
1 AM CDT MONDAY MORNING. SEVERE WEATHER IS PRESENTLY OCCURRING OVER
NORTHEAST ARKANSAS AND THE MISSOURI BOOTHEEL. THE ZONE FORECAST HAS
BEEN UPDATED TO INCLUDE THE TORNADO WATCH. FURTHER UPDATES WILL BE
ISSUED AS NEEDED FOR THE REMAINDER OF TONIGHT AND MONDAY MORNING.
.MEG...NONE.
Hazardous weather outlook, May 4, 2:35 PM CST, 5 hours before
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-051000-
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
335 PM CDT SUN MAY 4 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.
.DAY ONE...TONIGHT
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT ACROSS EAST ARKANSAS...THE MISSOURI BOOTHEEL...MUCH OF WEST
TENNESSEE AND NORTH MISSISSIPPI. THE RISK AREA IS GENERALLY WEST OF
A LINE FROM PITTSBORO TO PARIS. THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ELSEWHERE ACROSS THE MID-SOUTH.
THUNDERSTORMS WILL DEVELOP AHEAD OF A FRONTAL BOUNDARY THIS
AFTERNOON AND TONIGHT. STORMS WILL LIKELY FORM IN THE LATE AFTERNOON
AND LAST THROUGH MUCH OF THE NIGHT. THE MAIN THREAT FROM THESE
STORMS WILL BE LARGE HAIL AND DAMAGING...HOWEVER SOME TORNADOES ARE
ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...
A SLIGHT TO MODERATE RISK OF SEVERE THUNDERSTORMS WILL SET UP MONDAY
AND LAST INTO MONDAY NIGHT. ISOLATED TORNADOES...DAMAGING WIND AND
HAIL COULD ACCOMPANY THESE STORMS. ANOTHER BATCH OF SEVERE STORMS COULD
DEVELOP TUESDAY NIGHT AND WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
In the hours before
Special weather statement, May 4, 5:25 PM CST, 2 hours 10 minutes before
MOZ113-050015-
SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE MEMPHIS TN
625 PM CDT SUN MAY 4 2003
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...DUNKLIN COUNTY.
A SEVERE THUNDERSTORM WAS LOCATED 20 MILES WEST OF KENNETT AT 625 PM
CDT...MOVING NORTHEAST AT 40 MPH.
PEOPLE IN DUNKLIN COUNTY...INCLUDING THE CITIES OF CAMPBELL AND
KENNETT...SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, May 4, 7:16 PM CST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
816 PM CDT SUN MAY 04 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0650 PM NEEDHAM AR 0.75 INCH HAIL
05/04/03 CRAIGHEAD COUNTY ROAD 913 AND HWY
18. REPORTED BY CRAIGHEAD
COUNTY EMA.
0726 PM LEACHVILLE AR TORNADO
05/04/03 MISSISSIPPI SOUTH OF LEACHVILLE ON
THE CRAIGHEAD
-MISSISSIPPI COUNTY LINE
WITH DEBRIS MOVING TOWARD
MANILA. REPORTED BY THE
DISTRICT COORDINATOR OF
THE MISSOURI BOOTHEEL.
0729 PM BAY AR 1.75 INCH HAIL
05/04/03 CRAIGHEAD REPORTED BY SPOTTER.
0730 PM JONESBORO AR 1.75 INCH HAIL
05/04/03 CRAIGHEAD REPORTED BY CRAIGHEAD
COUNTY EMA.
0732 PM BROOKLAND AR 0.88 INCH HAIL
05/04/03 CRAIGHEAD REPORTED BY SPOTTER.
0743 PM MANILA AR TORNADO
05/04/03 MISSISSIPPI EXTENSIVE DAMAGE TO
HOUSES ON NORTH SIDE OF
TOWN. REPORTED BY
ARKANSAS STATE PATROL.
0750 PM MO TORNADO
05/04/03 DUNKLIN TORNADO ON THE GROUND AT
HWY TT 2 MILES NORTH OF
THE ARKANSAS STATE LINE.
REPORTED BY DUNKLIN
COUNTY EMA.
0752 PM MANILA AR TORNADO
05/04/03 MISSISSIPPI ROOF DAMAGE. MOBILE HOME
OVERTURNED. REPORTED BY
ARKANSAS STATE WARNING
POINT.
0755 PM SENATH MO 0.75 INCH HAIL
05/04/03 DUNKLIN FUNNEL SEEN ON NORTH EDGE
OF BLYTHVILLE. REPORTED
BY THE DISTRICT
COORDINATOR OF THE
MISSOURI BOOTHEEL.
0803 PM KENNETT MO 1.75 INCH HAIL
05/04/03 DUNKLIN REPORTED BY SPOTTER.Event by event
16 tornado, 3 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.
Thunderstorm Wind, Obion
- When
- May 4, 7:35 PM CST to 7:45 PM CST
- Where
- Obion County, Minnick
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.267, -89.367
Several homes had windows broken or roof damage. Some trees were knocked down.
Tornado, Dyer
- When
- May 4, 7:45 PM CST
- Where
- Dyer County, 1 mi E of Dyersburg
- Rating
- F0
- Path length
- 1 mi
- Path width
- 100 yd
- Property damage
- $10,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.033, -89.367
The tornado touched down just east of Dyersburg and moved northeast. Many trees were blown down.
Thunderstorm Wind, Obion
- When
- May 4, 8:20 PM CST to 8:25 PM CST
- Where
- Obion County, Kenton
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $30,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.200, -89.017
Two mobile homes were damaged. One house lost part of its roof. Some trees and power lines were knocked down.
Tornado, Dyer
- When
- May 4, 8:20 PM CST
- Where
- Dyer County, 1 mi S of Newbern
- Rating
- F1
- Path length
- 2 mi
- Path width
- 200 yd
- Property damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.100, -89.267
The tornado touched down just south of Newbern and traveled northeast. Several homes had their roofs blown off. Numerous trees and power lines were knocked down.
Tornado, Gibson
- When
- May 4, 8:25 PM CST to 8:41 PM CST
- Where
- Gibson County, 3 mi S of Brazil
- Rating
- F1
- Path length
- 8 mi
- Path width
- 100 yd
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.867, -89.067
The tornado touched down in the central part of Gibson county. One home was destroyed and several others were damaged.
Tornado, Dyer
- When
- May 4, 8:30 PM CST to 8:38 PM CST
- Where
- Dyer County, 2 mi SW of Finley
- Rating
- F1
- Path length
- 4 mi
- Path width
- 150 yd
- Property damage
- $200,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.017, -89.517
The tornado touched down just southwest of Finley and tracked northeast. Several houses were damaged or destroyed.
Tornado, Weakley
- When
- May 4, 8:35 PM CST to 8:45 PM CST
- Where
- Weakley County, Martin
- Rating
- F2
- Path length
- 4 mi
- Path width
- 250 yd
- Property damage
- $750,000
- Reported by
- NEWSPAPER
- Coordinates
- 36.350, -88.850
The tornado touched on the south side of the city of Martin and tracked northeast. One business was destroyed. At Martin Westview High School, two storage buildings were blown away. At Martin Middle School, the gymnasium roof was ripped off. At Martin Elementary School, part of the roof was blown off. Many trees and power lines were knocked down.
Hail, Gibson
- When
- May 4, 9:20 PM CST to 9:25 PM CST
- Where
- Gibson County, Humboldt
- Measured
- 1.75 in hail
- Property damage
- $10,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.817, -88.917
Some windows were broken and some cars were dented by the hail.
Tornado, Gibson
- When
- May 4, 9:40 PM CST to 10:04 PM CST
- Where
- Gibson County, 3 mi W of Neboville
- Rating
- F0
- Path length
- 12 mi
- Path width
- 75 yd
- Property damage
- $50,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 36.067, -89.183
The tornado touched down near Neboville and moved northeast. Several homes were damaged.
Tornado, Gibson
- When
- May 4, 9:50 PM CST to 10:00 PM CST
- Where
- Gibson County, Medina
- Rating
- F1
- Path length
- 5 mi
- Path width
- 100 yd
- Property damage
- $100,000
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 35.800, -88.767
The tornado touched down in the southeast part of the county and moved northeast. Two homes were destroyed and several other were damaged.
Tornado, Henry
- When
- May 4, 9:53 PM CST to 10:27 PM CST
- Where
- Henry County, 8 mi SW of Paris
- Rating
- F2
- Path length
- 17 mi
- Path width
- 200 yd
- Property damage
- $3.0 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.217, -88.417
The tornado touched down southwest of Paris and moved northeast through the south side of the city. Five homes were destroyed and over 150 other homes were damaged. Three commercial building were destroyed and nineteen others including a school were damaged.
Tornado, Dyer
- When
- May 4, 10:00 PM CST to 10:30 PM CST
- Where
- Dyer County, 3 mi SW of Dyersburg
- Rating
- F2
- Path length
- 15 mi
- Path width
- 200 yd
- Injuries
- 10 direct, 0 indirect
- Property damage
- $50 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.000, -89.417
The tornado touched down just southwest of Dyersburg and tracked northeast through the middle of the city. Over 70 homes were destroyed and more than 300 were damaged. Eight commercial buildings were destroyed and nearly 20 were damaged.
Tornado, Henry
- When
- May 4, 10:10 PM CST to 10:22 PM CST
- Where
- Henry County, 5 mi E of Buchanan
- Rating
- F1
- Path length
- 6 mi
- Path width
- 100 yd
- Property damage
- $100,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 36.433, -88.133
The tornado touched down in the northeast corner of Henry county and tracked east. More than 50 homes were damaged by the tornado.
Tornado, Weakley
- When
- May 4, 10:20 PM CST to 10:30 PM CST
- Where
- Weakley County, Gleason
- Measured
- 60
- Rating
- F1
- Path length
- 3 mi
- Path width
- 100 yd
- Property damage
- $30,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.217, -88.617
A tornado touched down in the town of Gleason. A church steeple was ripped off its roof. The top off one of the city's water towers was blown down. Many trees and power lines were knocked down.
Hail, Madison
- When
- May 4, 10:20 PM CST to 10:25 PM CST
- Where
- Madison County, Fairview
- Measured
- 1.75 in hail
- Property damage
- $750
- Reported by
- NEWSPAPER
- Coordinates
- 35.767, -88.850
Thunderstorm Wind, Gibson
- When
- May 4, 10:30 PM CST to 10:40 PM CST
- Where
- Gibson County, Medina
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $40,000
- Reported by
- NEWSPAPER
- Coordinates
- 35.800, -88.767
A mobile home was flipped upside down. A roof and a porch were blown off of a house. Many trees were knocked down.
Tornado, Madison
- When
- May 4, 10:35 PM CST to 10:57 PM CST
- Where
- Madison County, 2 mi SW of Denmark
- Rating
- F4
- Path length
- 26 mi
- Path width
- 880 yd
- Deaths
- 11 direct, 0 indirect
- Injuries
- 66 direct, 0 indirect
- Property damage
- $30 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.517, -89.033
The tornado touched down in the southwest part of Madison county near Denmark and tracked east through the downtown section of Jackson. The tornado continued to move east and eventually crossed into Henderson county. Nine people were killed in mobile homes between Denmark and Jackson and two other persons were killed in an apartment complex in Jackson. Numerous buildings were destroyed, particularly in downtown Jackson. St. Luke Episcopal Church, one of the oldest churches in Tennessee built in 1844, was destroyed. The Carl Perkins Civic Center, Tennessee Supreme Court Building, the downtown Jackson Post Office and National Guard Armory were damaged. Also damaged was the Proctor and Gamble factory where Pringles Potato Chips are made and a Coca-Cola bottling plant was also damaged. Denmark Elementary School and Jackson Middle School were destroyed and 24 other schools in the county were damaged. The tornado caused severe damage to the local power and water utilities across the county. One of eight stone balls that were set up to commemorate the eight fatalities from the Jackson tornado of January 17, 1999 was blown across a street.
Tornado, Madison
- When
- May 4, 10:43 PM CST to 10:58 PM CST
- Where
- Madison County, 5 mi SE of Denmark
- Rating
- F3
- Path length
- 14 mi
- Path width
- 440 yd
- Property damage
- $100,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.483, -88.933
The tornado touched down south of where the tornado which struck the city of Jackson started. This tornado also moved east and eventually moved into Henderson county. Numerous homes were damaged or destroyed.
Tornado, Henderson
- When
- May 4, 10:57 PM CST to 11:10 PM CST
- Where
- Henderson County, 4 mi NW of Luray
- Rating
- F4
- Path length
- 13 mi
- Path width
- 880 yd
- Injuries
- 20 direct, 0 indirect
- Property damage
- $10 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.617, -88.633
The same tornado that produced substantial damage to the city of Jackson continued into Henderson county and moved through the city of Lexington. Thirty-six homes were destroyed and nearly 1,000 homes were damaged. Seven commercial buildings were destroyed and another 73 were damaged including the Everett Horn Library.
Tornado, Henderson
- When
- May 4, 10:58 PM CST to 11:07 PM CST
- Where
- Henderson County, 2 mi W of Luray
- Rating
- F3
- Path length
- 7 mi
- Path width
- 440 yd
- Property damage
- $25,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.583, -88.617
This tornado moved east from Madison County into Henderson county. Some homes were damaged.
Tornado, Carroll
- When
- May 4, 11:00 PM CST to 11:03 PM CST
- Where
- Carroll County, Atwood
- Rating
- F1
- Path length
- 1 mi
- Path width
- 200 yd
- Injuries
- 3 direct, 0 indirect
- Property damage
- $2.0 million
- Reported by
- NWS STORM SURVEY
- Coordinates
- 35.967, -88.667
The town touched down in the town of Atwood and moved northeast. Six homes were destroyed and another 57 were damaged. Five commercial buildings were also damaged.
Flash Flood, Madison
- When
- May 5, 1:00 AM CST to 2:30 AM CST
- Where
- Madison County, Jackson
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.608, -88.838 (the zone’s center; the record gives no point)
Several roads were flooded.
Flash Flood, Dyer
- When
- May 5, 7:30 AM CST to 9:00 AM CST
- Where
- Dyer County, Dyersburg
- Property damage
- $1,000
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.059, -89.414 (the zone’s center; the record gives no point)
| Event | Date | Age | Sex | Where | Kind |
|---|
| Tornado, Madison | 2003-05-04 | 1 | Male | Permanent Home | Direct |
| Tornado, Madison | 2003-05-04 | 7 | Male | Mobile/Trailer Home | Direct |
| Tornado, Madison | 2003-05-04 | 8 | Male | Mobile/Trailer Home | Direct |
| Tornado, Madison | 2003-05-04 | 23 | Female | Mobile/Trailer Home | Direct |
| Tornado, Madison | 2003-05-04 | 25 | Female | Mobile/Trailer Home | Direct |
| Tornado, Madison | 2003-05-04 | 33 | Male | Mobile/Trailer Home | Direct |
| Tornado, Madison | 2003-05-04 | 39 | Male | Mobile/Trailer Home | Direct |
| Tornado, Madison | 2003-05-04 | 40 | Female | Mobile/Trailer Home | Direct |
| Tornado, Madison | 2003-05-04 | 44 | Female | Mobile/Trailer Home | Direct |
| Tornado, Madison | 2003-05-04 | 53 | Male | Mobile/Trailer Home | Direct |
| Tornado, Madison | 2003-05-04 | 22 | Female | Permanent Home | Direct |
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado in Missouri, May 4, 20035 deaths · 33 injured · $28 million · F3 · 1 event
- Tornado in Missouri, May 4, 20034 deaths · 27 injured · $6.0 million · F3 · 1 event
- Tornado in Missouri, May 4, 20033 deaths · 37 injured · $43 million · F3 · 1 event
- Tornado in Kansas, May 4, 20033 deaths · 20 injured · $8.2 million · F4 · 1 event
- Tornadoes and Hail in Kansas, May 4, 20032 deaths · 32 injured · $20 million · F4 · 21 events
- Tornadoes and Flash Flooding in Tennessee, May 4 to 7, 20034 deaths · 8 injured · $2.9 million · F1 · 132 events
- Tornado in Kansas, May 4, 20033 deaths · 19 injured · $3.7 million · F3 · 1 event
- Tornado in Missouri, May 4, 20032 deaths · 15 injured · $21 million · F3 · 1 event
- Tornadoes in Missouri, May 4, 20031 death · 10 injured · $20 million · F4 · 2 events
- Tornadoes and Hail in Missouri, May 4, 200313 injured · $125 million · F4 · 91 events
- Tornado in Missouri, May 4, 20032 deaths · 10 injured · $3.8 million · F3 · 1 event
- Tornado in Missouri, May 4, 20031 death · 12 injured · $15 million · F3 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5357323, 5357379, 5357038, 5357329, 5357333, 5357328, 5357324, 5357325, 5357332, 5357378, 5357331, 5357327, 5357330, 5356964, 5357326, 5357322, 5356963, 5356967, 5356966, 5356968, 5356965, 5356969, 5357037.